# SDR 2022FA0000236

- Difficulty date: April 26, 2022
- Submitted: April 28, 2022
- Operation: General aviation
- Aircraft: N6515W
- Make and model: Piper PA-28-140
- Aircraft serial: 2820593
- System (JASC): 3416 · Altimeter, Barometric/Encoder
- Part: Altimeter
- Part number: 5934PA1
- Part serial: 9C664
- Condition: Inaccurate
- Stage of operation: IN
- How discovered: C
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ALTIMETER BARO SCALE ADJUSTMENT DISCONNECTED FROM ALTIMETER MECHANISM.  ROTATING THE BARO ADJUST KNOB RESULTS IN THE ALTIMETER BARO SCALE MOVING BUT DOES NOT CHANGE THE POSITION OF THE THOUSANDS OR HUNDREDS HANDS.  THE ALTIMETER CALIBRATION SCREW DOES NOT APPEAR TO HAVE BEEN TAMPERED WITH.  IN SPEAKING WITH AN INSTRUMENT OVERHAUL SHOP, THE TECHNICIAN INDICATED TO ME THAT THIS CAN HAPPEN IF THERE IS A VERY SLIGHT BEND TO THE ALTIMETER BARO ADJUST SHAFT AS THE CLEARANCE BETWEEN THE SHAFT AND RETAINING SCREW IS VERY TIGHT.  ADDITIONALLY HE SAID THAT THE PILOT PULLING ON THE KNOB AS THEY ADJUST THE BARO SETTING CAN ALSO CAUSE A DISCONNECT INTERNALLY TO THE ALTIMETER.  THIS IS A POTENTIALLY SERIOUS ISSUE IF A PILOT IS OPERATING FROM AN AIRPORT WITHOUT A WEATHER REPORTING STATION ON SITE AS THE PILOT COULD SET THE ALTIMETER TO FIELD ELEVATION BUT UPON RECEIPT OF AN AIRBORNE ALTIMETER SETTING THE ALTIMETER COULD BE OFF SEVERAL HUNDRED FEET IN FLIGHT.
